Jump to content
CrazyBoards.org

Recommended Posts

Hi, 

Yes, I have a call in to my doctor. But I'm curious about other peoples' experiences. 

My primary diagnoses are CPTSD with moderate depression and through-the-roof anxiety. I am also extremely sensitive to meds. Anti-depressants help with some symptoms but tend to have weird side effects at even tiny doses. Topamax and Lithium made me horribly spaced out. Any class of medication can make my flashbacks worse. I think it's because my anxiety is a defense, and so if the med decreases the anxiety, there's less of a barrier.  

The one thing that has consistently helped over time is Trileptal, but I cannot tolerate a high enough dose to touch all the symptoms.

Over the past couple of years, I have developed cyclic migraines that seem to be related to cycles of flashbacks (surprise). With that in mind, I began a trial of Divalproex. Oddly enough, it seemed to help my mood overall, concentration, and helps to some degree with the migraines.  Since its level is measurable in the bloodstream, I also confirmed that my sensitivity to meds has a physical basis. The nominally low dose of 500mg/day shows up as a serum level of 50. This is the bottom of the target range, but still surprisingly high  given the usual dosage range. 

Anyway, in an effort to get more symptom control over the migraines, I have twice tried increasing the dose to 750. The first time I tried this, it made my flashbacks way worse and so I reversed course.

About a week ago, I decided to give this experiment one more try. This time, it made me unbelievably (like almost suiicidally) depressed and unbearably irritable . It seemed like it did reduce the migraine symptoms though. 

It's been about four days since I decreased the dose back to 500mg. I am generally feeling much better than I had been. In fact, there was one evening over the weekend where I felt nearly euphoric, which was great while it lasted (until the next morning). But yesterday and today I am having the irritability and depression again (I'm not suicidal -- I just feel awful). 

I'm curious whether anyone else has had this kind of experience with Divalproex. Maybe I'm just depressed for other reasons (e.g., a major life change that is a legit source of stress).  Untangling these sorts of things is really annoying (but then, everything is annoying right now).

Thanks so much for listening. And happy (secular) new year. 

--YAF

 

Link to comment
Share on other sites

What you're describing is a pretty typical experience if your VPA is too high. You start becoming depressed. This is because valproate induces monoamine oxidase which is responsible for metabolizing neurotransmitters like serotonin. By ramping up this process, valproate effectively reduces serotonin levels in the brain. This isn't necessarily a bad thing. Some people need that. I've checked my raw genetic data and found that I'm actually a very low producer of monoamine oxidase A, and it just so happens that valproate really helps my mood swings.

It also doesn't surprise me that such a low dose can yield such high levels and that a dose increase could represent a dramatic change, but sometimes it doesn't. For example, I started on Depakote and rapidly titrated up to 750mg. I had no issues with new or worsening depression at the time, and if anything I calmed down and that eased up the depression a bit.

However, my levels were regularly below 50mcg/mL. Like mid-30s. And I wasn't getting optimal symptom control. So we upped it to 1000mg. Still had sub-clinical levels. My pdoc doesn't read too much into valproate levels though when he's dealing with non-acute cases. He has said to me that inpatient and totally manic, levels of 80-100mcg/mL are required. However, for symptom control outside of a major mood episode, optimal control can be achieved around 50mcg/mL. At one point we tried pushing it to 1500mg and that was where I started feeling depressed. So we dropped back down to 1000mg.

It wasn't until recently that I tried 1250mg and found that to be my sweet spot. Last level was a 69. I'm supposed to have it checked again here in the next week or two so we'll see where it lands.

The reason they pay attention to levels with valproate is because weight plays a role. As you can see, you managed to achieve a 50mcg level with 500mg but it took me at least 1000mg and I BARELY was able to reach that mark. It wasn't until 1250mg that I was in the "green zone" and even then, I'm below what's considered to be clinically effective, but it's effective for me. That's my pdoc's mantra. It's good to look at levels to make sure you don't go toxic, but outside of major mood episodes, pdocs often dose based on response and tolerability assuming there isn't any detrimental effect on other bodily functions.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...